Alert archive / Minnesota / Beach Hazards Statements in 2025

Beach Hazards Statement 2, NWS Duluth, MN

June 12, 2025Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 12, 2025, 2:43 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 12, 2025, 10:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2025, 2:43 AM CDT (07:43 UTC)
In effect from
Jun 12, 2025, 10:00 AM CDT
Expired
Jun 12, 2025, 10:00 PM CDT
In force
12 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2025-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2025-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WHUS43 KDLH 120743
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
243 AM CDT Thu Jun 12 2025

MNZ037-WIZ001-130145-
/O.NEW.KDLH.BH.S.0002.250612T1500Z-250613T0300Z/
Carlton and South St. Louis-Douglas-
243 AM CDT Thu Jun 12 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected along the 
  Lake Superior shoreline due to high wave action and strong rip 
  currents.

* WHERE...Minnesota Park Point and Wisconsin Point Beaches.

* WHEN...From 10 AM CDT this morning through this evening.

* IMPACTS...High wave action can make swimming difficult on days
  such as this. Incoming waves in rapid succession can tire even
  an experienced swimmer quickly. Rip currents can usher you away
  from land. To avoid being swept away, swim parallel to the shore
  to exit a rip current.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
383 
WHUS43 KDLH 130254
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
954 PM CDT Thu Jun 12 2025

MNZ037-WIZ001-130400-
/O.EXP.KDLH.BH.S.0002.000000T0000Z-250613T0300Z/
Carlton and South St. Louis-Douglas-
954 PM CDT Thu Jun 12 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM CDT THIS
EVENING...

Elevated waves to around 3 feet will continue through tonight.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 12, 12:03 AM CDT, 2 hours 40 minutes earlier. Its key messages:

  • Rain and a few thunderstorms are expected Thursday afternoon through early Saturday morning. There is a slight chance the rain could extend as far north as the Canadian border.
  • Locally heavy rainfall is possible mainly south of US-2 in Minnesota and Wisconsin. Some locations may receive 1 to 2 inches of rain.
  • High pressure through the weekend with warming temperatures.
  • The another chance of rain and thunderstorms is expected early next week. Some of those storms may be severe.
Area forecast discussion, Jun 12, 12:03 AM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1203 AM CDT Thu Jun 12 2025

.KEY MESSAGES...

- Rain and a few thunderstorms are expected Thursday afternoon
  through early Saturday morning. There is a slight chance the
  rain could extend as far north as the Canadian border.

- Locally heavy rainfall is possible mainly south of US-2 in
  Minnesota and Wisconsin. Some locations may receive 1 to 2
  inches of rain.

- High pressure through the weekend with warming temperatures.

- The another chance of rain and thunderstorms is expected early
  next week. Some of those storms may be severe.

&&

.DISCUSSION...
Issued at 405 PM CDT Wed Jun 11 2025

Subsidence on the periphery of surface high pressure was
allowing smoke from aloft to mix down to the surface across much
of northeast Minnesota and portions of northwest Wisconsin.
Clouds were gradually building northward into the region in
response to isentropic ascent and frontogenesis across central
Minnesota and central Wisconsin. Thunderstorms farther south may
also contribute to cloud cover. Skies will clear again tonight
as the storm complex and region of frontogenesis propagate
eastward.

Attention then shifts to widespread rain chances moving into
the region Thursday afternoon through early Saturday morning. An
area of low pressure associated with a shortwave trough aloft
will progress eastward along and north of a baroclinic zone over
the Midwest. A coupled jet structure at 300 mb will contribute
to large-scale ascent over the region. A band of 925-700 mb
frontogenesis will develop by Thursday afternoon from eastern
South Dakota and southern Minnesota to central North Dakota
through northwest Wisconsin. Forcing for ascent in this frontal
zone and height falls associated with the trough will produce a
band of moderate rainfall which will move into central Minnesota
Thursday afternoon and into northwest Wisconsin and the US-2
corridor in Minnesota late afternoon through Thursday evening.
Rainfall amounts may be locally heavy.

Deterministic and ensemble solutions convey far more
uncertainty in the location of the heaviest precipitation than
likely exists. It seems the area from Cass County east and
across all of northwest Wisconsin have the greatest chance of 1
to 2 inches of rain. Locally higher amounts up to 3 inches are
certainly possible. Dry air intruding from the north will likely
limit the northward extent of measurable rain. Areas near the
Canadian border may stay completely dry.

In addition to the rain chances, a prolonged period of
northeast winds over western Lake Superior will raise the risk
of rip currents for the beaches of Duluth and Superior Thursday
and Friday. The cool lake temperatures will likely limit high
temperatures for shoreline areas of St. Louis and Douglas
counties Thursday, including the downtown portions of Duluth and
Superior. The cooler air will roughly follow the St. Louis and
Nemadji river valleys into the I-35 corridor. Upper 50s to upper
60s temperatures may stretch as far as Willow River, Lawler,
and McGregor.

The low pressure system will depart to the east Friday
afternoon through Saturday morning with rain tapering off from
west to east. Temperatures should trend warmer on Saturday and
Sunday. Our next chance of rain and storms will arrive early
next week. A few strong to severe storms can't be ruled out
Monday and Monday night.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1203 AM CDT Thu Jun 12 2025

Some areas of smoke and fog may lead to MVFR to IFR visibilities
through sunrise for all terminals except INL. Then VFR conditions
persist through this afternoon and evening when rain and
thunderstorms begin to arrive, slowly worsening conditions towards
the very end of the TAF period.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 405 PM CDT Wed Jun 11 2025

West and southwest winds at 5 to 15 knots are forecast this
evening. Winds will veer northeasterly tonight and Thursday
morning and strengthen in response to an approaching area of low
pressure. Winds in the southwest arm will be strongest at 15 to
20 knots by late Thursday morning. Wind gusts to 25 knots are
forecast as well. Conditions will become hazardous for smaller
vessels and waves will build to 3 to 6 feet. Rain and possibly a
storm or two will gradually spread northeastward over the
southern half of the lake by Thursday night. Strong northeast
winds will persist through Friday and will begin to weaken as
the surface low departs Friday evening.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...Huyck
AVIATION...Levens
MARINE...Huyck
Hazardous weather outlook, Jun 11, 6:03 PM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
603 PM CDT Wed Jun 11 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-122315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
603 PM CDT Wed Jun 11 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

An Air Quality Alert is in effect for portions of northeast
Minnesota and all of northwest Wisconsin tonight through Thursday
due to wildfire smoke.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Non-severe thunderstorms with areas of moderate to heavy rain are
likely Thursday into Friday. Heaviest rainfall is expected south
of Highway 2, where ponding of water on roadways and a low chance
for flash flooding is possible.

Increasing northeast winds and building waves may result in
hazardous swimming conditions along the beaches of Minnesota and
Wisconsin Points on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ121-140>148-150-122315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
603 PM CDT Wed Jun 11 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northeast winds with gusts to around 25 knots and waves of
2 to 5 feet are possible Thursday afternoon through Friday. A
Small Craft Advisory may be needed.

NLy

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:45 AM CDTSmall Craft AdvisoryDLH61 hr

Nearby

Beach Hazards Statements in Minnesota, 2025Beach Hazards Statements in Wisconsin, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.